Justin Delgado is husband to Kacie Doyle-Delgado, diagnosed at age 11. After more than a decade together, he considers himself to be an expert carb counter and Dexcom inserter. He graduated with his Master of Science in Finance from the University of Utah in 2013 and has been working in commercial banking since then. He attended his first Friends for Life conference in 2015 and is looking forward to volunteering with the teens.
March 23, 2003
Other Medications, Traveling
Question from :
I have type 1 diabetes, and I consider myself under good control (hemoglobin A1c is about 6.7%). I take an ACE inhibitor for urine protein in my urine, and I haven't had any for about four years. I don't take them for blood pressure issues. I am concerned because I recently went on a trip, left my ACE inhibitors at home by mistake, and couldn't take them for about six days. I just got home and started them again yesterday. Is this dangerous? Is it bad for my kidneys, heart, body to not take them for a week then start back up? Should I have eased back into taking them (like take a half a pill for a few days)? I don't feel any different, maybe it doesn't make a difference.
It’s okay. I think you will be fine. The major problem of restarting the medication is an exaggerated effect on your blood pressure. If you have not had any lightheadedness, dizziness, headache, or weakness, you will be fine. The cumulative effect of the ACE inhibitor on your kidneys is related to the time you take it. Therefore, a very small period of time in relation to years and years of therapy is not a big deal.
This scenario might be most hazardous in people with heart disease or labile blood pressure. You will be fine taking the medication as prescribed. You should contact your physician if you have symptoms or further questions.
[Editor’s comment: To prevent this from happening again and ease your mind, be sure to always carry prescriptions for your medications. See Traveling with Diabetes.